Unrecognized acetaminophen toxicity as a cause of indeterminate acute liver failure.
Hepatology. 2010 Nov 4;
Authors: Khandelwal N, James LP, Sanders C, Larson AM, Lee WM,
Despite extensive investigations, the cause of liver injury in 14% of patients with acute liver failure remains unknown (indeterminate). In a pilot study using a novel assay, highly specific acetaminophen-cysteine adducts were detected in 7 of 36 indeterminate patients (19%). To extend these observations, sera from 110 subjects enrolled in the Acute Liver Failure Study Group registry with indeterminate acute liver failure were analyzed with a similar but more efficient and sensitive adduct assay. As positive controls, another 199 patients with known or presumed acetaminophen-induced liver failure were assessed for the presence and quantity of adducts. Clinical, laboratory, and outcome data were compared for the two groups. On the basis of previous data for known therapeutic exposures and acetaminophen overdoses, an adduct concentration ?1.0 nmol/mL of serum indicated a definite acetaminophen overdose. Among the 110 indeterminate cases, 18% had assay values ?1.0 with a median level of 9.2 nmol/mL; 94.5% of the positive controls (known acetaminophen cases) had values ?1.0 nmol/mL. Regardless of the initial diagnosis, subjects with elevated adduct levels demonstrated the clinical profile and hyperacute biochemical injury pattern associated with acetaminophen overdose: a predominance of female gender, very high aminotransferase levels, and low bilirubin levels. Conclusion: These data confirm and extend previous observations regarding the high (18%) prevalence of unrecognized or uncertain acetaminophen toxicity among subjects with indeterminate acute liver failure. N-Acetylcysteine use was limited in this group, presumably because of the lack of a specific diagnosis of acetaminophen toxicity. (HEPATOLOGY 2011;.).
PMID: 21225650 [PubMed - as supplied by publisher]